Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Doing great on 5-drug combo - time for a STI?
Aug 25, 2000

Dr. Henry:

Thanks for taking this note. I was referred to you by one of the research nurses at Regions Hospital. I was diagnosed in September 1995, having seroconverted shortly before then. I was the first person enrolled in the Agouron Viracept study (Viracept/3tc/AZT) that began in February 1996. I remained non-detectable for about 2 years, then my viral load slowly began to rise. In April 1998 my doctor switched me to a 5-drug regimen (Norvir/Fortovase/ddi/d4t/3tc); he prescribed this aggressive cocktail partly because of the results of my genotype/phenotype test - he was particularly concerned because I had the "L-90" mutation (I'm fairly certain, anyway, that was it). Anyway, I have remained non-detectable since then and my t-cells have been very high, ranging anywhere from 900 - 1100. I am very meticulous about compliance, and side effects have been relatively mild (decreased energy and gastrointestinal problems). I'm concerned about the longevity of these drugs... I am considering a structured treatment interruption (STI), with the possibility of trying a non-protease regimen afterwards, with the hope that I can maintain my current quality of life on a less potent round of medications. I would strongly prefer twice-daily dosing, vs. 3 times a day, which I am currently doing. However I also don't want to "mess with" my current good fortune.

So my questions are: Considering my past record and the fact that I am on my second round of antivirals, but also that I am doing very well and maintaining a non-detectable viral load and high t-cells (and excellent compliance), would a STI be worth attempting? In your experience, would it be reasonable to expect to maintain my current status (or close to it) with a less potent cocktail? And am I in any danger of developing resistance to the current batch of drugs I'm on, should I need to return to them down the road?

Thank you for your time and input.

Response from Dr. Henry

Good questions. From your earlier virologic rebound on AZT/3TC/nelfinavir you probably have 3TC resistance somwhere as well as the start of broad protease resistance with the L-90 mutation (I would check to confirm those results). Thus backing off from your current regimen is more problematic than what you have heard about from other switch or step down studies where that has been somewhat successful (again, using patients usually doing well on their first regimen). Key data relative to your situation is what your peak viral load was as well as what your high and low CD4 counts have been. If your viral load never was that high and your CD4 counts never that low (no exact cutoffs on that) than an STI might make more sense. On an STI the viral load often heads back to its peak and then the CD4 count starts back to its low nadir at varying rates. Also, if you are having metabolic/fat problems on your current regimen and it is giving you lots of mild side effects then that might influence which direction to go. A simpler regimen in the near future might be the AZT/3TC/abacavir combo (Triazivir) with the soon to be approved loprinavir which would be a 4 pill twice a day regimen. Those are just some thoughts. Most STI studies involve persons doing well on their first regimen. The ACTG is considering a study for persons with CD4> 500 wherein treatment will be stopped until CD4 < 350--that might be open late fall. You have so many options that need individual attention that an extended discussion with your HIV provider is warranted. Keith Henry, M.D.



Previous
Sustiva side affect's
Next
HAART tx precipitates Fibromyalgia flare-up

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement